Maine, 2016Damaging Wind in Maine, June 28, 2016
June 28, 2016 · NWS CAR · 1 event in 1 county or zone
Thunderstorms developed across northern Maine during the afternoon of the 28th in advance of an approaching cold front. An isolated severe thunderstorm in the Caribou area produced locally damaging winds which snapped nine trees in a very localized area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across northern Maine during the afternoon of the 28th in advance of an approaching cold front. An isolated severe thunderstorm in the Caribou area produced locally damaging winds which snapped nine trees in a very localized area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 28, 12:09 PM EST, 49 minutes earlier.
Area forecast discussion, Jun 28, 12:09 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
109 PM EDT TUE JUN 28 2016
.SYNOPSIS...
A weakening cold front will approach the area today and cross the
area Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
107 pm Update...Line of storms setting up across portions of
northern and western areas as previously forecast. QPF/Rainfall
needed to boosted through 8 pm(00Z) as the latest runs of the HRRR
3KM and NAM12 are doing well w/the placement & QPF amounts. Main
threat continues to be very heavy rainfall with potential for
flash flooding. Strong wind gusts(up to 55 mph) possible in the
stronger cores. These threats have been addressed in the Hazardous
Weather Outlook(HWO). 16z surface analysis showed llvl convergence
zone setting up in the line of storms out ahead of the slow moving
cold front. A nice theta e axis showing up in the same area will
aid in heavy rainfall. Hrly temps were adjusted based on the
latest conditions.
Previous Discussion...
Hi-res ensembles hint at the possibility for 2 to 3 inches over
about 6 hours in the southwest/northeast oriented line from about
early afternoon into early evening, wherever that line sets up.
Thankfully, it's been quite dry leading up to this, so larger
river flooding isn't a concern, and the ground should be able to
handle some rainfall. Still, will have to keep a close eye on
things, and anyone traveling or recreating in Northern Maine
should be aware of the flooding possibility.
Continued wet into tonight with the higher precip chances
expanding southeast to the rest of the forecast area. Can't rule
out some thunderstorms anywhere in the forecast area tonight.
Mild temperatures again tonight as well.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Most models indicate left ovr cnvctn from Tue ngt ending across
the NW and xtrm NE ME durg the erly morn hrs, only to be replaced
by new cnvctn midday into the aftn msly across N cntrl and NE ME
as the upper trof from SE QB lifts NE across the region. Again, we
highlight hvy rnfl enhanced wording with any tstms durg the day
Wed and show the max QPF orientation a little further E than
where cnvctn later tdy into tngt is xpctd to occur. Cannot rule
out lclzd flooding, but based on current flash flood guidance,
most lctns should be able to handle at least some hvy rnfl. The
best potential of flooding will be across any overlap areas of
potential cnvctn later tdy into tngt.
Sig rnfl should then move E of the FA Wed eve, with some clrg
spcly to the SW ptns of the FA late Wed ngt. After mild ovrngt
lows, temps should reach at or abv normal highs Thu aftn with
skies last to clr ovr NE ptns of the FA.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Mostly clr skies are xpctd Thu ngt into Fri early aftn. cannot
rule out patchy valley fog late Thu ngt, spcly ovr areas receiving
sig rnfl, to early to mention in the fcst attm. Hi temps Fri
should reach at or just abv 80 deg ovr lower trrn lctns N of the
immediate coast.
Clds then begin to increase from the SW later Fri aftn as an upper
lvl trof from the great lks begins to apch. This system will bring
shwrs to the region Fri ngt and a chc of tstms on Sat as the upper
trof slowly crosses the region. Cooler and less humid air will
follow for the region Sat ngt thru Mon, with additional s/wvs from
Cntrl Can resulting in aftn and eve shwrs both on Sun and Mon.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: IFR and MVFR ceilings this morning south of Presque
Isle. Some improvement in ceilings, although most areas near the
coast should remain MVFR through the day. Over the north, from
Presque Isle north, any storms that develop this afternoon could
bring visibilities or ceilings down to MVFR or even IFR, but
outside of storms, expect generally VFR later today. By late
tonight, expect all areas to drop to IFR with rain.
SHORT TO LONG TERM: Clgs and attms, vsbys, will be IFR in shwrs
and possible tstms on Wed, improving to MVFR by Wed ngt and then
to VFR on Thu. VFR should cont Thu ngt thru Fri eve, with clgs and
attms, vsbys, lowering to MVFR again late Fri ngt into Sat in
shwrs and possible tstms.
&&
.MARINE...
NEAR TERM: South winds around 15 knots with seas 2 to 4 feet
will persist today into tonight. Fog expected on the waters
tonight, as well as a chance at storms.
SHORT TO LONG TERM: Winds and wvs are xpctd to be below SCA
thresholds thru the ptns of the fcst, with 2 to 4ft wv hts ovr
outer MZs and arnd 2ft for the inner bay/harbor MZ. Went with
about 85 to 90 percent of WW3 wv guidance for fcst wv hts.
Otherwise, marine ST/fog will result in low vsbys Wed, with
improving vsbys by Wed ngt.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Hewitt
Hazardous weather outlook, Jun 28, 9:28 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1028 AM EDT TUE JUN 28 2016
MEZ001>006-010-011-031-032-291430-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1028 AM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE
AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...STRONG THUNDERSTORMS EXPECTED TO PRODUCE VERY HEAVY RAINFALL...
THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. THE HEAVIEST ACTIVITY IS
EXPECTED ACROSS NORTHERN AND NORTHWEST MAINE. IN ADDITION TO THE
VERY HEAVY RAINFALL...SOME THUNDERSTORMS COULD CONTAIN STRONG WIND
GUSTS UP TO 50 MPH.
THERE IS POTENTIAL THAT THE HEAVY RAINFALL COULD LEAD TO
FLASH FLOODING ESPECIALLY IN THE MORE URBAN AREAS. LISTEN TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS
SITUATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...HEAVY SHOWERS WITH EMBEDDED STORMS COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING OVER NORTHERN AND EASTERN
MAINE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ015>017-029-030-291430-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
1028 AM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...HEAVY SHOWERS WITH EMBEDDED STORMS COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING OVER NORTHERN AND EASTERN
MAINE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-291430-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1028 AM EDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HEWITT
In the hours before
Special weather statement, Jun 28, 12:36 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
136 PM EDT TUE JUN 28 2016
MEZ001>004-282200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
136 PM EDT TUE JUN 28 2016
...STRONG THUNDERSTORMS WILL CONTAIN TORRENTIAL RAINFALL AND
STRONG WIND GUSTS THROUGH LATE THIS AFTERNOON...
A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO REDEVLOP ACROSS
PORTIONS OF THE REGION THROUGH THE LATE AFTERNOON HOURS. RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR IN THE STRONGER STORMS WILL LEAD
TO THE POTENTIAL FOR FLASH FLOODING. MOTORISTS TRAVELING ALONG
ROUTES 1...164 AND 161 NEED TO BE AWARE OF THE HEAVY RAIN
POTENTIAL. IN ADDITION TO THE FLASH FLOODING THREAT WILL BE THE
POTENTIAL STRONG WIND GUSTS UP TO 55 MPH IN THE STRONGEST STORMS
AND LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA, TAKE COVER IN A
SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE,
PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY
HEAVY RAINFALL.
HEWITT
Thunderstorm Wind, Aroostook
- When
- June 28, 12:58 PM EST
- Where
- Aroostook County, 1.38 mi S of (Car)caribou Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.850, -68.020
Nine full sized trees were snapped in a very localized area by wind gusts estimated at 60 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nevada, June 28 to 30, 20162 deaths · 1 injured · $50 million · 2 in hail · 14 events
- Tornadoes and Hail in Nebraska, June 28, 2016$65,000 · EF2 · 43 events
- Flash Flooding and Hail in Vermont, June 28, 2016$1.7 million · 0.75 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2016$1.1 million · 1 in hail · 11 events
- Flash Flooding in Maine, June 28 to 29, 2016$600,000 · 4 events
- Flash Flooding and Flooding in New York, June 28, 2016$275,000 · 5 events
- Hail and Damaging Winds in Oklahoma, June 28, 2016$68,000 · 1.75 in hail · 29 events
- Flash Flooding and Hail in New York, June 28, 2016$85,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Tennessee, June 28, 20161 injured · $25,000 · 50 kt wind · 12 events
- Damaging Winds in Virginia, June 28, 201655 kt wind · 23 events
- Hail and Damaging Winds in New York, June 28, 2016$17,000 · 1 in hail · 7 events
- Damaging Winds in Nebraska, June 28, 201690 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643109.